Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 159, NWS New Orleans, LA

July 7, 2004Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 7, 2004, 1:36 PM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 1:36 PM CDT (18:36 UTC)
Expired
Jul 7, 2004, 2:10 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 071836
SVRNEW
LAC075-087-071900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 210 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF POINTE A LA HACHE...OR ABOUT
  13 MILES NORTHWEST OF PORT SULPHUR...MOVING NORTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...FREQUENT 
LIGHTNING...AND PEA TO MARBLE SIZE HAIL. STAY INDOORS AWAY FROM 
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2962 9000 2950 8990 2970 8961 2993 8987

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 AM CDT, 11 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 2:30 AM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 AM CDT WED JUL 7 2004

.DISCUSSION...
LOOKING AT 00Z MODEL RUNS...ALL STATISTICAL PRODUCTS HAVE LOWERED
POPS 20% ON AVERAGE FROM 12Z TO 00Z YESTERDAY. THE DRYING TREND
STARTED AT 18Z YESTERDAY AND CONTINUED THROUGH 00Z YESTERDAY
EVENING. THIS IS WHERE THE QUESTIONS ARRISE. AFTER SPEAKING WITH
LCH...THEY NOTICED THE DOWNWARD TREND IN THE 18Z MOS RUN WHICH STILL
USED THE 12Z SOUNDING DATA. THE LCH SOUNDING TAKEN AT 00Z WAS WAY
TOO DRY. SINCE THE MOS PRODUCTS SHOW A DECREASING TREND BEFORE THE
00Z RELEASE...THERE MAY BE SOME VALIDITY TO THE DECREASE. FINAL
THOUGHTS IS THAT THE DRY SOUNDING WAS INVOLVED IN SOME WAY OF
BRINGING POP NUMBERS DOWN ON THE 00Z MOS RUN. BUT SINCE I AM NOT
SURE HOW MUCH...WILL ONLY DROP POP NUMBERS BY 10% ACROSS THE BOARD.
THIS SEEMS TO MATCH VERY WELL WITH LCH AND MOB AS WELL. WILL NOT
MAKE ANY CHANGES WHATSOEVER TO ANY OTHER PORTION OF ONGOING PACKAGE.
AFTER MAKING A CALL TO NCEP...THEY WILL BE RUNNING THE 06Z CYCLE
MODELS WITHOUT THE 00Z LCH SOUNDING DATA TO SEE IF THERE IS ANY
DIFFERENCE.

THANKS LCH FOR COORD...

&&

PRELIMINARY POINT NUMBERS...
MCB  90 70 90 70 / 50 20 60 30
BTR  90 72 90 72 / 50 20 60 30
MSY  90 75 89 74 / 50 20 60 30
GPT  90 73 89 75 / 50 20 60 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

17
Hazardous weather outlook, Jul 7, 11:00 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED JUL 7 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN HAZARD FROM
ISOLATED SEVERE WEATHER WILL BE DAMAGING WINDS ACROSS EXTREME
SOUTH MISSISSIPPI AND SOUTHEAST LOUISIANA BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM COVERAGE WILL INCREASE THURSDAY AND DECLINE BELOW
NORMAL NUMBERS BY FRIDAY AND CONTINUING THROUGH THE WEEKEND.
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THURSDAY. ORGANIZED
SEVERE WEATHER IS NO EXPECTED FRIDAY THROUGH TUESDAY BUT AN ISOLATED
STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

18

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT WED JUL 7 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE. THE MAIN HAZARD FROM SEVERE WEATHER WILL
BE DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE WITH THE
STRONG LIFT PRODUCED BY THE STRONGEST THUNDERSTORMS DURING THE
AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM COVERAGE WILL INCREASE THURSDAY AND DECLINE BELOW
NORMAL NUMBERS BY FRIDAY AND CONTINUING THROUGH THE WEEKEND.
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THURSDAY. ORGANIZED
SEVERE WEATHER IS NO EXPECTED FRIDAY THROUGH TUESDAY BUT AN ISOLATED
STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:41 AM CDTSpecial Marine WarningLIX2 hr
Jul 7, 12:49 PM CDTSevere Thunderstorm WarningLIXSaint Bernard56 min
Jul 7, 1:27 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana48 min
Jul 7, 1:50 PM CDTSevere Thunderstorm WarningLIXSaint James55 min
Jul 7, 2:23 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles47 min
Jul 7, 2:26 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles44 min
Jul 7, 2:42 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint John the Baptist33 min
Jul 7, 2:53 PM CDTSpecial Marine WarningLIX37 min
Jul 7, 3:00 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston60 min
Jul 7, 3:21 PM CDTSevere Thunderstorm WarningLIXTangipahoa24 min
Jul 7, 3:32 PM CDTSevere Thunderstorm WarningLIXLafourche28 min
Jul 7, 4:10 PM CDTSevere Thunderstorm WarningLIXWashington35 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.